Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

May 19, 2021Alamosa County, Colorado

NWS Pueblo, CO issued this special weather statement at May 19, 2021, 2:45 PM MDT for Alamosa County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2021, 2:45 PM MDT (20:45 UTC)
Expired
May 19, 2021, 3:15 PM MDT
In force
30 min
Issued by
NWS Pueblo, CO

County Alamosa County, CO

The radar

The Pueblo radar (KPUX), 158 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.8 hours before the alert went out and 323 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1561 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

468 
WWUS85 KPUB 192045
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
245 PM MDT Wed May 19 2021
 
COZ069-070-072-073-192115-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
245 PM MDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALAMOSA AND SOUTHERN
SAGUACHE COUNTIES UNTIL 315 PM MDT...

At 245 PM MDT, Doppler radar was tracking a strong thunderstorm near
San Luis Lake, or 19 miles northeast of Alamosa, moving south at 15
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
San Luis Lake and Great Sand Dunes. 

LAT...LON 3776 10580 3778 10562 3759 10553 3758 10578
TIME...MOT...LOC 2045Z 339DEG 11KT 3771 10570 

$$

KT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at May 19, 12:25 PM MDT, 2 hours 20 minutes earlier.

Area forecast discussion, May 19, 12:25 PM MDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1225 PM MDT Wed May 19 2021

.UPDATE...
Issued at 1225 PM MDT Wed May 19 2021

Main forecast updates were to issue a Flash Flood Watch for the
burn scars this afternoon into the evening, as focus for shower
and thunderstorm development looks to be directly overhead today.

Upper level system which has been in place across the region the
last couple of days will continue to push east today. However,
cyclonic flow with some weak embedded impulses will be in place.
This large scale support along with low and mid level moist
upslope flow will support scattered shower and thunderstorm
development over the mountains today. As forcing/instability has
increased this morning, have already begun to see this
development. Expect instability to build and actually be maximized
over the mountains by mid afternoon, with increasing coverage and
intensity of thunderstorms expected through this time. The setup
and focus along with the abundance of moisture and instability
axis in place has supported growing concerns for an increased
flash flooding risk across the burn scars. Additionally,
thunderstorm development is also expected across locations around
the burn scars that have observed 2 to 5 inches of rainfall over
the last 24 to 48 hours and are really saturated. With all of this
in mind and with short term/hires guidance continuing to indicate
development across these areas, have opted to issue a Flash Flood
Watch for this afternoon and evening.

While instability is expected to increase this afternoon, wind
shear does look to be on the weaker side once again today. The
severe threat will be limited, though some stronger storms will be
possible along and just to the east of the mountains, as well as
across the far eastern plains near the CO/KS border. Near the
border, some low level focus and mid level vort will likely
support isolated to scattered storms this afternoon. Small hail,
gusty winds, and heavy rainfall will be possible with any storm
today. Similar to yesterday, think there could be a few "cold air
funnels" today, mainly across the far eastern plains. Upper trough
axis is situated in this location, and with this low level focus,
already noting some increasing trends with the non-supercell
tornado parameter via latest RAP analysis.

&&

.SHORT TERM...(Today and tonight)
Issued at 356 AM MDT Wed May 19 2021

Main Points:

1) Mountain thunderstorms create a low end chance at flash flooding
over the Spring, Decker, Junkins, and Hayden Pass burn scars.

2) Scattered thunderstorms over the plains, main impacts will be
small hail and gusty winds.

Currently, the upper level low is located over central New Mexico
and low level moisture is still advecting over the far eastern
plains. The moist low levels have created fog over the eastern
portions of the lower Arkansas River Valley but the spacial extent
is very limited, therefore no Dense Fog Advisory has or will be
issued.

Overall, a quieter weather day than what has occurred the last few
days is expected for Wednesday. Synoptically, the closed upper level
low over New Mexico will become an open wave and will propagate to
the northeast. As the wave exits the region, it'll spark scattered
thunderstorms over the far southeastern plains. The southeastern tip
of Baca County is under a Marginal Risk for severe weather,
according to the SPC, which is where the western most extent of the
theta-e axis / CAPE axis exists. There is a low chance that the
storms that spark over the far eastern plains will be severe, but
there may be small hail and gusty winds associated with them.

Northwesterly flow will be in place over the mountains and an area
of upper level diffluence is being analyzed. Thunderstorms are
expected to develop this afternoon. For the eastern mountains
specifically, the pressure gradient over the plains tightens
creating east-southeasterly winds, pushing moist air up the slope of
the eastern mountains, which will spark convection. CAPE values of
around 1000 - 1200 J/kg are being resolved over the mountain tops,
therefore strong storms are possible. If one of the strong storms
develop over the Spring, Junkins, Decker, or Hayden Pass burn scars,
flash flooding will be possible. Confidence is low on where storms
will develop, therefore no Flash Flood Watch will be issued.

High temperatures will be in the 60s to 70s over the plains and
mountain valleys, whereas the mountains will be in the 40s to 50s.
Lows tonight will be in the 40s to 50s over the plains, the 30s to
40s over the mountain valleys, and the 30s to 40s over the
mountains.

.LONG TERM...(Thursday through Tuesday)
Issued at 356 AM MDT Wed May 19 2021

Main concern this period is the potential for isolated strong to
severe thunderstorms on the plains Thursday through Sunday.

A full longitudinal trough of low pressure off the west coast will
move slowly east during the first half of this forecast period. This
system has the potential to produce isolated strong thunderstorms
over the eastern plains from Thursday through Sunday. At this time
the greatest threat of storms will be later Saturday and possibly
into Sunday, depending on how fast the trough moves across the
region.

At this time, given the high amplitude, location, and speed of the
mid level trough, the low level, north-south surface trough axis
will likely lie across the Colorado plains. This will place areas
along and east of the surface trough axis in a more favorable
kinematic and thermodynamic location for potential thunderstorm
formation. It is too early to know where this axis will lie each
day (I-25 corridor or far eastern plains?), but the potential will
exist for isolated strong to severe storms to develop, as all the
longer range guidance shows favorable cape over parts of the
eastern plains (typically 1000-1500 J/Kg each afternoon).

The main concern at this time is initiation, and more importantly,
what will force the initiation? Capping will be an issue so it
appears storms will be isolated at best. By Saturday, a stronger
short wave will likely be moving closer to the region, but the best
forcing may come out late in the evening.

For now, SPC has the eastern half of the plains in marginal for
Thursday and a small part of El Paso county for Friday. For the
Saturday and Sunday time frame, no risk is explicitly mentioned at
this time, although their discussion mentions potential risk for the
Central High plains dependent on how the trough lifts out.

In the mountains, especially along the CONTDVD, this area will be
closer to the forcing. and showers and very high elevation snow will
be possible through the period, especially during the afternoon and
evening hours. As the trough pushes out later Saturday into early
Sunday will be the best time for showers and storms over the higher
terrain.

Into next week, temperatures a few degrees above normal with
isolated storms possible, mainly across the plains. \/Hodanish

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1225 PM MDT Wed May 19 2021

While showers and storms are expected across southern CO this
afternoon, much of this development should stay away from the TAF
sites. Some potential for a stray shower or storm to move near COS
and PUB late this afternoon, but once again, think the potential
for any prevailing showers or storms is low at this time. Do think
ALS will have potential to observe showers and storms late this
afternoon through early evening, so have adjusted the ALS TAF to
reflect this. Dry weather and VFR conditions are then expected
across all the TAF sites later this evening through the end of the
period.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 9 PM MDT this evening for COZ072>074-
077>080-083-087.

&&

UPDATE...RODRIGUEZ
SHORT TERM...SKELLY
LONG TERM...HODANISH
AVIATION...RODRIGUEZ
Hazardous weather outlook, May 19, 11:59 AM MDT, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1159 AM MDT Wed May 19 2021

COZ058>089-093>099-201800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1159 AM MDT Wed May 19 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are expected over the mountains and the
far eastern plains, along the Colorado and Kansas border, this
afternoon through early evening. Main risks with any storm will
be small hail, gusty winds, and heavy rainfall. If a thunderstorm
develops over the Spring, Decker, Junkins, or Hayden Pass burn
scars, flash flooding will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated thunderstorms, some possibly strong to severe, will be
possible Thursday through Sunday across the eastern plains. Large
hail and damaging winds will be possible, and an isolated tornado
cannot be ruled out. The overall highest chance for strong to
severe storms will be Saturday.

For Monday and Tuesday, isolated thunderstorms will be possible on
the plains. Gusty winds and small hail will be possible.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible this afternoon and evening over the mountains.

RODRIGUEZ

In the hours before

Local storm report, May 19, 9:33 AM MDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
933 AM MDT WED MAY 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     SNOW             2 NE LEADVILLE          39.27N 106.27W
05/18/2021  M1.1 INCH        LAKE               CO   TRAINED SPOTTER

            24 HOUR TOTAL FOR 5/18. 0.26 LIQUID
            EQUIVALENT.

&&
Local storm report, May 19, 9:43 AM MDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
943 AM MDT WED MAY 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     HEAVY RAIN       2 SSW WETMORE           38.21N 105.10W
05/19/2021  M1.70 INCH       CUSTER             CO   TRAINED SPOTTER

            1.7 INCHES FOR THE LAST 24 HOURS. 5.2 INCHES
            OVER FOR THE LAST 48 HOURS.

&&
Local storm report, May 19, 10:30 AM MDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1030 AM MDT WED MAY 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       7 NW SAN ISABEL         38.06N 105.14W
05/19/2021  M0.50 INCH       CUSTER             CO   TRAINED SPOTTER

            FELL IN PAST 24 HOURS.

&&
Special weather statement, May 19, 2:27 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Pueblo CO
227 PM MDT Wed May 19 2021

COZ065-069-192115-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
227 PM MDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAGUACHE COUNTY UNTIL 315
PM MDT...

At 226 PM MDT, Doppler radar was tracking a strong thunderstorm near
Villa Grove, or 16 miles south of Decker Burn Scar, moving south at
10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Saguache.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3825 10612 3823 10593 3800 10593 3805 10626
TIME...MOT...LOC 2026Z 011DEG 9KT 3820 10606

KT/CSS
Special weather statement, May 19, 2:45 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
245 PM MDT Wed May 19 2021

COZ069-070-072-073-192115-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
245 PM MDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALAMOSA AND SOUTHERN
SAGUACHE COUNTIES UNTIL 315 PM MDT...

At 245 PM MDT, Doppler radar was tracking a strong thunderstorm near
San Luis Lake, or 19 miles northeast of Alamosa, moving south at 15
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
San Luis Lake and Great Sand Dunes.

LAT...LON 3776 10580 3778 10562 3759 10553 3758 10578
TIME...MOT...LOC 2045Z 339DEG 11KT 3771 10570

KT

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:19 PM MDTRiver Flood WarningPUBPueblo17 hr
May 19, 11:14 AM MDTFlash Flood WatchPUBAlamosa, Chaffee, Costilla, Custer, Fremont, Huerfano and 4 more10 hr
May 19, 2:27 PM MDTSpecial Weather StatementPUBSaguache48 min
May 19, 3:06 PM MDTSpecial Weather StatementPUBTeller24 min
May 19, 3:16 PM MDTSpecial Weather StatementPUBHuerfano29 min
May 19, 3:30 PM MDTSpecial Weather StatementPUBCostilla30 min
May 19, 4:37 PM MDTSpecial Weather StatementPUBConejos23 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.